Barbiturate Overdose Symptoms

What are the symptoms of a barbiturate overdose? How dangerous are barbiturates? Find out that and more here.

What Is a Barbiturate?

symptoms and what you can do to get help if someone you know is struggling with barbiturate abuse.

Barbiturates belong to a class of substances called central nervous system (CNS) depressants. Barbiturate effects can range from mild sedation to comas. When a person takes barbiturates they may experience mild euphoria, sleepiness, anxiety relief, memory impairment, poor judgment, and suicidal ideations.

Barbiturate Overdose

THINKING ABOUT TREATMENT?

Our knowledgeable team is ready to discuss your situation and options with no obligation required.
Call Us Anytime: 1-866-754-0180

CALL US NOW

The Risk of Barbiturate Overdose

Barbiturates are sedative-hypnotic drugs sometimes used for general anesthesia and physician-assisted suicide. In clinical settings, barbiturates have mostly been replaced by benzodiazepines due to the decreased risk of overdose as compared to barbiturates.

Barbiturate Overdose Statistics

Since clinical barbiturate use has declined, the rate of barbiturate overdose has decreased. However, intentional and unintentional barbiturate overdose does still occur. Overdoses involving barbiturates are still a factor in approximately one-third of all drug overdoses.

Are Barbiturates Addictive?

Barbiturates can be both physically and psychologically addictive. Prolonged barbiturate use can cause dependence on the substance. Dependence will require larger doses be taken at higher frequencies to achieve the same effect. A person may feel as though they require the substance in order to function if addicted to the substance.

Barbiturate Overdose Causes and Risk Factors

If you or someone you care about is abusing barbiturates, you must familiarize yourself with barbiturate overdose causes and risk factors. The following sections will explore barbiturates overdose and risk factors.

What Causes Barbiturate Overdose?

Mixing barbiturates with other substances, or taking overly large doses, can lead to barbiturate overdose. If barbiturate overdose occurs, it is crucial to seek immediate medical attention.

Barbiturate Overdose Risk Factors

Barbiturates are extremely dangerous and should only be used as prescribed by a doctor. Keep reading to learn about possible risk factors for a barbiturate overdose.

Mixing Barbiturates With Other Drugs

It is common for barbiturate abuse to involve combining the substance with alcohol, opiates, and other mind-altering substances. Some mixtures can lead to loss of consciousness, coma, or death.

High Tolerance

With barbiturate abuse, tolerance can develop quickly. As a person develops tolerance, they will need larger doses of the barbiturate to feel the same effect. High tolerance increases the risk of a barbiturate overdose.

Inexperience

If someone is unused to the effects of barbiturate intoxication, they may be unaware of the substance’s potency. Inexperience can increase the risk of coma or death due to barbiturate overdose symptoms.

Other Factors

Some experienced barbiturate users may intentionally use the drug to alter their state of mind or consciousness. This dangerous practice can increase the likelihood of barbiturates overdose.

Barbiturate Overdose Symptoms

Being familiar with the types of symptoms to look for in barbiturate overdoses could play a key role in keeping your or someone you care for safe, in the event of an overdose.
Typical barbiturate overdose signs include
  • Decreased respiration
  • Central nervous system depression
  • Decreased urine production
  • Elevated body temperature
  • Increased heart rate
  • Reduced blood pressure.
In addition to these signs, it’s critical to be aware of the following barbiturate overdose symptoms.

Common Symptoms of Barbiturate Overdose

Common symptoms of barbiturate overdose include:
  • Drowsiness
  • Lack of judgment
  • Shallow breathing
  • Slurred speech
  • Staggering
  • Altered level of consciousness
  • Difficulty thinking
  • Sluggishness
  • Coma

Chronic Symptoms Produced By Long-Term Use of Barbiturate

If a person has been using barbiturates for an extended time, they may display chronic signs of barbiturate overdose. These long-lasting barbiturate overdose signs and symptoms include
  • Decreased functioning
  • Irritability
  • Changes in alertness
  • Memory loss

Barbiturate Overdose Complications

Possible complications of barbiturate intoxication may include
  • Head injuries from falling while intoxicated
  • Pneumonia from aspiration
  • Severe muscle damage
  • Kidney damage

Barbiturate Withdrawal

Withdrawal from barbiturates can be dangerous and, in some cases, life-threatening. Due to these risks, it is imperative that individuals experiencing substance use disorders involving barbiturate use are provided adequate medical care to maintain the safety of their recovery. The following sections will provide details about barbiturates withdrawal symptoms and the expected timeline.

Barbiturate Withdrawal Symptoms

If a person is experiencing barbiturate withdrawal, symptoms can include anxiety, insomnia, restlessness, tremors, seizure, dizziness, and psychosis. More serious barbiturate withdrawal symptoms such as organ failure, hyperthermia, and death can occur if treatment is not received.

Barbiturates Withdrawal Timeline

If a person is dependent on barbiturates, they will most likely begin experiencing barbiturate withdrawal symptoms two to four days following the last use. Withdrawal symptoms may first begin with restlessness, anxiety, insomnia, and among others. If left untreated, symptoms may progress, potentially resulting in circulatory failure, hypothermia, and death. Appropriate medical treatment and supervision are the best way to avoid the most damaging and dire side effects of barbiturate withdrawal.

Treatment for Barbiturate Overdose

If you or someone you know is showing signs of a barbiturates overdose, it’s essential to call your local emergency health services. Barbiturate overdose treatment is an effective tool for preventing future barbiturates overdoses.
Barbiturate Overdose

How to Treat Barbiturate Overdose?

Barbiturate overdose treatment is available in various settings, ranging from medical detoxification to outpatient support groups. Keep reading to learn more about the different levels of care and treatment options.

Barbiturate Detox

If an individual is displaying the potential for withdrawal, it’s crucial to contact a medical detoxification program. Barbiturate detox provides a safe, monitored environment for people to establish their sobriety.

Inpatient Treatment

At inpatient treatment or residential services knowledgeable clinicians provide education, support, and individualized care to help clients begin learning how to identify triggers, process emotions, and create relapse prevention plans, in an environment removed from where use occurred.

Outpatient Treatment

Individuals usually begin outpatient treatment while living at home or in a sober living house. Outpatient treatment usually includes individual counseling, group therapy, and in some cases, medication management.

Support Groups

Support groups are invaluable tools to establishing a sober support network. Local and virtual organizations also often provide support meetings in-person or online.

Get Barbiturate Overdose Treatment at Concise Recovery

At Concise Recovery, a team of compassionate and knowledgeable staff empower clients’ recovery. Concise Recovery provides detox, inpatient, and outpatient programs for individuals struggling with barbiturate addiction. Contact Concise Recovery today to get started.